Some antidepressant medications carry a significant risk of upper-GI hemorrhage. The risk more than triples when the patient also takes certain painkillers.
Data from four studies involving 153,000 patients show that those who took selective serotonin reuptake inhibitors (SSRIs) were more than twice as likely to develop bleeding than patients not taking the drugs. Researchers did not distinguish between specific drugs and whether one was associated with more bleeding than another. But previous studies have shown that the SSRIs paroxetine (Paxil), sertraline (Zoloft), and fluoxetine (Prozac) are most often linked with abnormal bleeding.
Patients who also took non-steroidal anti-inflammatory drugs (NSAIDs) incurred a risk six times higher than those taking neither medication. The combined use of NSAIDs and SSRIs may have a synergistic effect that results in an elevated risk of bleeding beyond that seen with each agent alone, the researchers speculate.
“These findings emphasize the importance of clinicians taking a detailed gastrointestinal history from patients and targeting the use of SSRIs to patients who are at relatively low risk for upper-GI bleeding,” comments senior researcher Sonal Singh, MD. He warns that depressed, older adults may be most vulnerable because they are more likely to have conditions such as osteoarthritis that require NSAIDs. Those pain relievers include celecoxib (Celebrex), aspirin, and naproxen.
Bleeding appears to be a delayed reaction, the study notes. The team analyzed 101 reports on adverse effects submitted to the Canadian and U.S. government agencies. They found the bleeding occurred after a median of 25 weeks (Aliment Pharmacol Ther. 2008; 27: 31-40).